- 1 replies
- 402 views
- 2 followings
When to consider Tikosyn
I have on and off AFib now for 6 months. I converted with Sotalol (200mg) each dose. Would not convert on 160mg so they bumped it up to 200mg. Was in NSR for 4 days on Sotalol 200mg and then had a breakthrough atrial flutter 30 minutes after taking the Sotalol. Pulse was in the 130's, 140's and I even saw 152. Thought it was a reaction to Sotalol. The flutter lasted 3 hours. 12 hours later I took the next Sotalol 200mg dose. Had another breakthrough atrial flutter 30 minutes after the dose. Lasted 3 hours. Went to the ER. I was admitted and kept on Sotalol (was told about the breakthrough flutter since i thought it was a reaction to Sotalol). They kept me for 5 days while still taking 200mg Sotalol. Since the breakthrough flutter Sotalol lost it's effectiveness. In and out of AFib for the 5 days in the hospital. Pulse would be in the 60's and 70's while sitting and when I would walk across the room to the restroom it would go up into the 120's and 130's. After seeing my pulse dip into the low 40's one night they stopped Sotalol (it wasn't working anyway since the breakthrough flutter). I've been home since 5/27. I'm continuing to take Diltiazem (240mg ER) and Metoprolol (50mg ER). I purchased a Kardia EKG device. Really cool. App on my phone. You can email results. Since I've been off Sotalol I've been in normal rhythm every day (all day) except for 3 days since 5/27. It seems that if I have AFib early in the day I will have it all day long. Now to talk about Tiksyn. I've read that Tikosyn is reserved for AFibber's that are very symptomatic, (the drug is dangerous). I've never had an ablation. I had a sleep study last week and I'm waiting for the results. I'm dieting and losing weight (13 pounds lost 47 to go). I'm thinking that I'm not a candidate for Tikosyn. What is the definition of very symptomatic? Could anyone please give me thoughts on this?
patrickg, June 10, 2018 1:33pm EST
Like you, I was diagnosed with new onset aFib about 6 months ago and have never had an ablation. Although I considered myself asymptomatic (my HR and BP were normal during my daily 30 mile bike rides), after wearing a 30 day holter monitor, my EP recommended Tikosyn due to several episodes of tachycardia, even though I attributed this to Flomax which had been recently prescribed by my PCP and is a rare trigger for aFib and arrhythmia.
I deferred the Tikosyn load as it requires 3 days in the hospital and I had a scheduled colonoscopy to do. While being prepared for the colonoscopy, my HR was spiking at 130-140 BPM, so the colonoscopy was aborted and I was transported to the ER via ambulance where Cardizem was administered to bring my HR down. While I was in hospital, I agreed to the Tikosyn load and returned to NSR after the 2nd dose, and have been in NSR since, almost a month ago.
The attending doctor in the hospital advised that it is not uncommon for the colonoscopy prep to flush out potassium and other essential minerals, contributing to the spike in HR which resulted in my ambulance ride and can be considered “very symptomatic”, to answer your question. Also, I was in and out of aFib for several days before the colonoscopy during which I was having HR spikes exceeding 200 BPM.
However, I’m happy to report that since the Tikosyn load a month ago, I have been in NSR and my HR and BP have been normal (knock on wood). Also, during my followup appointment with my EP, my EKG was also normal.
Lastly, like you, I was hesitant to go with Tikosyn as I had also read the horror stories online. But if I have learned anything about aFib, it is how it affects us all so differently and that what works for one may not work for another. If your EP is recommending Tikosyn and you trust your EP, I would say go for it! The 3 day hospital stay is easy (lots of reading and Tube Time!) and hopefully it will do the trick for you as it did for me.